Alert archive / Pennsylvania / Areal Flood Warnings in 2009
Areal Flood Warning 9, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood warning at Jul 28, 2009, 7:18 AM EDT for Chester County, Montgomery County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2009, 7:18 AM EDT (11:18 UTC)
- Expired
- Jul 28, 2009, 9:18 AM EDT
- In force
- 2 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chester County, PA, Montgomery County, PA
The radar
The Philadelphia radar (KDIX), 103 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 11.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS41 KPHI 281118 FLWPHI BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 718 AM EDT TUE JUL 28 2009 PAC029-091-281415- /O.NEW.KPHI.FA.W.0009.090728T1118Z-090728T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHESTER PA-MONTGOMERY PA- 718 AM EDT TUE JUL 28 2009 THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A * FLOOD WARNING FOR THE FRENCH CREEK IN... NORTHEASTERN CHESTER COUNTY IN SOUTHEAST PENNSYLVANIA... CENTRAL MONTGOMERY COUNTY IN SOUTHEAST PENNSYLVANIA... * UNTIL 1015 AM EDT * HEAVY RAINS FROM OVERNIGHT THUNDERSTORMS HAVE MOVED DOWN THE FRENCH CREEK AND THE RIVER LEVEL AT PHOENIXVILLE IS APPROACHING ITS FLOOD STAGE. THE RIVER SHOULD CREST NEAR FLOOD STAGE AT PHOENIXVILLE SHORTLY AND THEN RECEDE BY LATER THIS MORNING. A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED. STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED. HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS IMMEDIATELY. && LAT...LON 4020 7567 4019 7546 4011 7539 4015 7575 $$ PO
1 follow-up statement
000 WGUS81 KPHI 281318 FLSPHI FLOOD STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 918 AM EDT TUE JUL 28 2009 PAC029-091-281324- /O.CAN.KPHI.FA.W.0009.000000T0000Z-090728T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHESTER PA-MONTGOMERY PA- 918 AM EDT TUE JUL 28 2009 ...THE FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MONTGOMERY AND NORTHEASTERN CHESTER COUNTIES... FRENCH CREEK AT PHOENIXVILLE HAS CRESTED AT 7.92 FEET AND IS NOW RECEDING. THE FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 4020 7567 4019 7546 4011 7539 4015 7575 $$ KRUZDLO
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Jul 28, 4:48 AM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 28, 4:48 AM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 448 AM EDT TUE JUL 28 2009 .SYNOPSIS... A BERMUDA HIGH TO THE SOUTHEAST AND A WEAK LEE SIDE TROUGH TO THE WEST WILL BE THE MAIN WEATHER FEATURES TODAY. A FRONT FROM THE NORTHWEST WILL APPROACH TONIGHT INTO WEDNESDAY AND ARRIVE WEDNESDAY NIGHT. THE FRONT SHOULD THEN STALL OVER OUR AREA AND LINGER INTO THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WE START WITH PERHAPS SOME REMNANT AND WEAK DYNAMICS AS AN OFFSHOOT OF THE UPPER JET WONT CLEAR OUR REGION UNTIL AFTER DAYBREAK. RADAR SHOWED AN INCREASING GROUND CLUTTER PATTERN EARLY THIS MORNING. MODEL SOUNDINGS SHOW THE INVERSION DISSIPATING AROUND 15Z, AND AFTER THAT THERE IS A WEAK SUBSIDENCE CAP IN THE NORTHWEST THAT GRADUALLY WEARS DOWN WHILE NO SUCH CAP EXISTS IN THE SOUTHEAST. ITS CONCEIVABLE, ALTHOUGH HARDLY LIKELY AT ANY GIVEN LOCATION, THAT THE LINGERING DYNAMICS AND THE DEVELOPING INSTABILITY WOULD COMBINE OVER THE EASTERN ZONES TO GENERATE A BIT OF CONVECTION LATE IN THE MORNING. AFTER THAT, IT WOULD SEEM THAT DIFFERENTIAL HEATING IN THE NORTHWEST, A SEA/BAY BREEZE IN THE SOUTHEAST, OR MORE GENERALLY A BIT OF ENERGY IN THE MID LEVEL SOUTHWEST FLOW THAT THE MODELS CANT RESOLVE COULD HELP TRIGGER CONVECTION. BASICALLY, IN THIS REGIME WE DONT FEEL COMFORTABLE WITHOUT MENTIONING A SLIGHT CHANCE OF THUNDERSTORMS, WHICH MAINTAINS CONTINUITY. ON TEMPERATURES, THE DIFFERENCES BETWEEN THE H8 TEMPS FROM THE 00Z NAM, THE 12Z ECMWF AND THE 00Z ECMWF ARE RATHER SUBTLE AND ARE SUPPORTIVE OF A COMBINATION OF CONTINUITY AND GUIDANCE. WE DO NOTE THAT, ACCORDING TO THE 00Z NAM AND GFS AND CONSISTENT WITH THE 00Z ECMWF, THE H925 WINDS START OUT WEAKLY IN OPPOSITION TO A SEA/BAY BREEZE, SEEM TO BACK A BIT DURING THE DAY TO A DIRECTION THAT IS NEUTRAL TO OR MILDLY IN FAVOR OF ONE, AND THEN STRENGTHEN AND VEER AGAINST ONE BY 00Z. IF THIS IN FACT OCCURRED, WE WOULD DEVELOP THE BREEZE AND IT WOULD BE HALTED SOMETIME DURING THE MID TO LATE AFTERNOON PERIOD. WE THEREFORE ARE CARRYING A DISCONTINUITY BETWEEN INLAND MAXES AND THOSE CLOSER TO THE WATER. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... WHATEVER CONVECTION DEVELOPS TODAY MAY LINGER INTO THE EVENING, AND THEN WE THINK THE ADVANCING FRONT WILL BE FAR ENOUGH REMOVED FROM THE AREA TO CARVE OUT A PERIOD OF TIME WITHOUT ANY MENTION OF CONVECTION. WE CONTINUE TO LEAN A BIT ON THE WARM SIDE OF GUIDANCE REGARDING MINS WITH THE ADVANCING FRONT AND THE BERMUDA HIGH TO THE SOUTHEAST. WE ALSO GIVE A NOD TO THE WARM WATER TEMPERATURES NEAR THE ATLANTIC AND BAY SHORES. WEDNESDAY INTO WEDNESDAY EVENING SHOWS SOME DYNAMICS ENTERING THE REGION WITH MID TO UPPER LEVEL Q-VECTOR CONVERGENCE AND A RIGHT REAR QUAD OF AN UPPER JET STREAK FOR ABOUT THE ENTIRE AREA /BETTER NORTHWEST THAN SOUTHEAST/ PER THE 00Z ECMWF AND NAM. LOWER LEVEL FRONTOGENESIS AT 00Z THURSDAY IS ENTERING THE NORTHWESTERN ZONES. THE NAM SHOWS MORE INSTABILITY THAN THE ECMWF, AND INDEED MET TEMPS ARE HIGHER THAN MAV TEMPS, BUT ALL MODELS ARE SHOWING SUFFICIENT INSTABILITY FOR THE DYNAMICS TO WORK WITH. THERE ALSO IS A FAIR AMOUNT OF LOW TO MID LEVEL SPEED AND DIRECTIONAL SHEAR BY 00Z PER THE NAM. THE ECMWF HAS DIRECTIONAL SHEAR UP TO H9, WITH MAINLY ONLY SOME SPEED SHEAR ABOVE THAT. SPC HAS PUT THE ENTIRE AREA UNDER A SLIGHT RISK FOR WEDNESDAY. WE WILL NOT PUT ENHANCED MODIFIERS INTO THE GRIDS AT THIS POINT, BUT WE WILL MENTION OUR CONCERNS /STRONG WINDS, HEAVY DOWNPOURS, LIGHTNING, AND, SINCE SUPERCELLS ARE POSSIBLE, HAIL/ IN THE HWO. IF THE NAM WIND PROFILE IS CORRECT, THEN A CONSIDERABLE AMOUNT OF SPIN MIGHT BE IMPARTED TO THESE STORMS. IF THE ECMWF PROFILE IS CORRECT, THEN TRAINING OF CELLS IS POSSIBLE. NEITHER IS DESIRABLE. THE POPS REFLECT THE OBSERVATION THAT DYNAMICS ARE FORECAST TO BETTER NORTHWEST THAN SOUTHEAST. WE EXPECT ACTIVITY TO LINGER INTO THE EVENING. REGARDING MAX TEMPERATURES ON WEDNESDAY, GUIDANCE HAS COME WAY DOWN IN THE NORTHWEST AND DOWN SOME IN THE SOUTHEAST. THE MODELS ARE BRINGING A LOW ALONG THE FRONT INTO SOUTH CENTRAL PA BY 00Z THURSDAY, AND PERHAPS THIS WOULD KEEP TEMPS DOWN A BIT AS ONE APPROACHES OUR WESTERN ZONES. WE THEREFORE MOVED TOWARD GUIDANCE, ESPECIALLY NORTHWEST, BUT WE HAVE NOT EMBRACED THE COOLER GUIDANCE ANYWHERE. THE PROGGED INSTABILITY, IF IT COMES TO PASS, IS NOT CONSISTENT WITH TOO COOL A BOUNDARY LAYER DESPITE THE ABUNDANT MOISTURE. GIVEN WHERE THE UPPER JET AND THE SURFACE FRONT ARE PROGGED TO BE AT 12Z THURSDAY, WERE CARRYING A FAIR CONTRAST IN WEDNESDAY NIGHT MINS BETWEEN THE NORTHWEST AND SOUTHEAST. PRESENTLY, WE CANT SEE A STRONG DYNAMIC SETUP ON THURSDAY, BUT WE DO HAVE A STALLED FRONT IN THE AREA AND WE ARE MAINTAINING THE CHANCE POPS FROM THE PREVIOUS FORECAST. TEMPERATURES ARE A COMPROMISE BETWEEN CONTINUITY AND GUIDANCE. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THERE SHOULD NOT BE MUCH CHANGE IN THE PATTERN IN THE LONG TERM PERIOD. WE ARE EXPECTING ANOTHER STALLED BOUNDARY IN THE REGION, WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. && .AVIATION /09Z TUESDAY THROUGH SATURDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. TODAYS FLYING WEATHER WILL NOT BE MUCH DIFFERENT THAN THE PAST FEW DAYS. PATCHY FOG EARLY THIS MORNING MAY BRING A FEW SITES DOWN INTO MVFR THROUGH SUNRISE BEFORE DISSIPATING. MODELS HINTING THAT CONVECTION WILL OCCUR AGAIN TODAY WITH CU/CB AROUND FOR THE AFTERNOON. COVERAGE SHOULD BE ISOLATED...SO THE CB GROUP ONLY WAS USED IN THE TAFS. AMDS WILL BE ISSUED IF TIMING CAN BE DETERMINED LATER TODAY. VFR SHOULD PREVAIL UNLESS A SHOWER/TSTM MOVES OVER A TAF SITE. TONIGHT...MORE VFR WITH SOME CI/CS...PATCHY FOG POSSIBLE. OUTLOOK...MODELS SUGGEST THAT SHOWERS/TSTMS WILL BE MORE WIDESPREAD ON WED WITH LONGER PERIODS OF LOWER CONDITIONS AND SOME GUSTY WINDS POSSIBLE. SCATTERED CONVECTIVE ACTIVITY THU AND FRI. && .MARINE... WINDS OVER THE WATERS FEATURE SOUTH TO SOUTHWEST WINDS AT 5 TO 10 KNOTS...FOR THE MOST PART...WITH 2 TO 4 FT SEAS OVER THE COASTAL WATERS. THESE CONDITIONS SHOULD CONTINUE TODAY WITH SOME INCREASE IN WINDS LATER TODAY. WIND SPEEDS AND SEAS ARE EXPECTED TO REMAIN SUB-SCA THROUGH WEDNESDAY. WEATHER WILL BE MAINLY FAIR WITH PERHAPS AN ISOLATED SHOWER OR THUNDERSTORM. ON WEDNESDAY...THE SHOWERS AND THUNDERSTORMS MAY BE MORE NUMEROUS AND GUSTY WINDS ARE POSSIBLE TOO. THE MODELS INDICATE AN INCREASE IN WINDS AND WAVES WEDNESDAY NIGHT INTO THURSDAY, AT WHICH TIME A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED. THE MODELS SHOW ANOTHER INCREASE IN WINDS AND WAVES FRIDAY NIGHT INTO SATURDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...DELISI NEAR TERM...DELISI SHORT TERM...DELISI LONG TERM...IOVINO AVIATION...OHARA MARINE...OHARA
Hazardous weather outlook, Jul 28, 4:44 AM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 444 AM EDT TUE JUL 28 2009 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-291000- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 444 AM EDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. STRONG WINDS, LARGE HAIL, VERY HEAVY DOWNPOURS RESULTING IN LOCALIZED FLOODING AND FREQUENT, DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. ANZ430-431-450>455-291000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 444 AM EDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. STRONG WINDS, LARGE HAIL, VERY HEAVY DOWNPOURS AND FREQUENT, DANGEROUS CLOUD TO SURFACE LIGHTNING ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:05 PM EDT | Severe Thunderstorm Warning | PHI | Berks, Chester, Montgomery | 55 min |
| Jul 27, 9:46 PM EDT | Areal Flood Advisory | PHI | Berks, Chester | 3 hr |
| Jul 28, 12:04 AM EDT | Flash Flood Warning | PHI | Chester | 53 min |
Nearby
Areal Flood Warnings in Pennsylvania, 2009Every areal flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.